Thunderstorm Wind, Smith
- When
- May 4, 6:45 AM CST
- Where
- Smith County, Smith Center Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.750, -98.780
A few instances of severe winds occurred across portions of north central Kansas just after sunrise on the morning of the 4th. Widespread rain and weak convection occurred the previous night across most of south central Nebraska, but the thunderstorms that produced the severe winds across Smith County were part of a much larger arc of thunderstorms that developed from central into eastern Kansas…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A few instances of severe winds occurred across portions of north central Kansas just after sunrise on the morning of the 4th. Widespread rain and weak convection occurred the previous night across most of south central Nebraska, but the thunderstorms that produced the severe winds across Smith County were part of a much larger arc of thunderstorms that developed from central into eastern Kansas around and just after sunrise. The majority of this arc of thunderstorms grew upscale and organized just southeast of the coverage area and ultimately went on to produce fairly widespread severe hail and wind across central and eastern Kansas and adjacent portions of western Missouri during the mid to late morning hours of the 4th. There were only two severe wind reports, both in Smith County, and no reports of wind damage, suggesting that the majority of thunderstorms over the local area were sub-severe.
The thunderstorms developed along a zone of low level warm air advection and deep moisture convergence, associated with the nose of a veering 25-30 kt low level jet, co-located with a coupled upper jet structure noted on the 12Z 300mb upper air analysis chart. A moderately strong vorticity lobe ejecting east-northeast across the central Plains from a much larger upper trough situated over the northern Rockies also aided in lift. Thunderstorms were fueled by a large reservoir of most unstable CAPE values of 2000-3000 J/kg across central Kansas, fed north and east into the arc of thunderstorms by the aforementioned low level jet. Effective shear was also impressive, on the order of 45-55 kt, owing to south-southeasterly low level winds veering and increasing to over 50kt in the mid levels. As such, instability and shear was more than sufficient for severe thunderstorms, with the greatest combination noted just south and east of the local area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 4, 5:46 AM CST, 59 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 646 AM CDT Mon May 4 2020 .SHORT TERM...(Today and tonight) Issued at 351 AM CDT Mon May 4 2020 An upper level wave has brought lots of cloud cover, steady rain, and some isolated thunderstorms the the area this morning. With the better instability to our west, the strong storms that have developed across the high plains have decreased in intensity as they have approached our area. A few non severe storms were currently impacting the KS/NE border region. That said, portions of the area remain in a marginal risk for severe weather, and would not be surprised if a strong to marginally severe storm is able to develop across our KS counties through the early afternoon. Other than storm chances, cloud cover and rain will be the main story of the day, which will help to hold down temperatures from their true potential, with most locations in the 60s. For tonight, expect clearing skies and high pressure building in from the west to help temperatures drop into the upper 30s to lower 40s, but remain well above critical thresholds. .LONG TERM...(Tuesday through Sunday) Issued at 351 AM CDT Mon May 4 2020 A fairly progressive and seasonably cool pattern is expected across the local area through the extended periods as northwesterly flow is persistent across the plains. Expect brief ridging across the local area behind the departing wave to persist through mid week, with temperatures moderating to near normal. The ridging will be brief however, as another upper level wave in northwesterly flow cross the region Thursday. With modest instability around, could see a few thunderstorms Thursday/Thursday night with drier air in its wake Friday and Saturday. Behind this disturbance and cold front, expect below normal temperatures to return for the end of the week, with lows Thursday night Through Sunday morning currently forecast in the 30s. While a hard freeze does not appear likely, could see the potential for a couple of frosty mornings, and will continue to monitor for this potential over the coming days. Otherwise, a second system in this progressive flow could bring a few storms to the area Saturday night, but with limited instability, have a hard time imagining any severe weather potential at this time. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Tuesday) Issued at 209 AM CDT Mon May 4 2020 SHRAs will continue at both terminals with occasionally MVFR VSBYS in heavier rain over the next couple of hours...with winds generally out of the southeast at less than 15 MPH through around 04/19-04/21. CIGS will eventually lower to MVFR levels as well as a front makes its way down from the north later in the day...bringing an end to precipitation along with a shift in winds from the northwest. Overnight tonight...added some LLWS as strong northerly winds aloft will have decoupled from surface winds resulting in shear at both sites...although the main axis will be closer to KGRI or slightly east of KGRI. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...NWS Hastings LONG TERM...NWS Hastings AVIATION...NWS Omaha
Hazardous Weather Outlook...CORRECTED National Weather Service Hastings NE Issued by National Weather Service Omaha/Valley NE 539 AM CDT Mon May 4 2020 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 050915- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 539 AM CDT Mon May 4 2020 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. A few thunderstorms will be possible through the afternoon hours primarily south of Interstate 80. In addition, an isolated severe storm with hail to the size of quarters and 60 mph wind gusts will be possible along and south of the Kansas border. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorm chances return to the area Thursday into Thursday night, and again Saturday night. At this time, the probability for severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will probably not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
Special Weather Statement
National Weather Service Hastings NE
640 AM CDT Mon May 4 2020
KSZ018-019-041230-
Osborne KS-Mitchell KS-
640 AM CDT Mon May 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR MITCHELL AND EASTERN OSBORNE
COUNTIES UNTIL 730 AM CDT...
At 640 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Ellsworth to near Lucas to 7
miles north of Russell. Movement was northeast at 55 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Beloit, Downs, Cawker City, Glen Elder, Tipton, Asherville, Simpson,
Hunter, Scottsville and Victor.
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
north central Kansas.
LAT...LON 3957 9851 3956 9793 3922 9793 3922 9849
3913 9849 3913 9894
TIME...MOT...LOC 1140Z 226DEG 50KT 3886 9828 3902 9849 3899 9881
RossiPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
721 AM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 AM TSTM WND GST PHILLIPSBURG AIRPORT 39.74N 99.32W
05/04/2020 M54 MPH PHILLIPS KS AWOS
&&
THIESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
724 AM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM TSTM WND GST 5 WSW AGRA 39.74N 99.22W
05/04/2020 E50 MPH PHILLIPS KS TRAINED SPOTTER
ALSO PEA SIZE HAIL.
&&
THIESSpecial Weather Statement
National Weather Service Hastings NE
724 AM CDT Mon May 4 2020
NEZ084-085-041300-
Franklin NE-Webster NE-
724 AM CDT Mon May 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND
SOUTHWESTERN WEBSTER COUNTIES UNTIL 800 AM CDT...
At 724 AM CDT, Doppler radar was tracking a strong thunderstorm near
Franklin, or 28 miles northeast of Phillipsburg, moving east at 35
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Franklin, Riverton and Inavale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
north central Kansas.
LAT...LON 4014 9904 4025 9864 4001 9857 4000 9876
4000 9899
TIME...MOT...LOC 1224Z 256DEG 32KT 4004 9892
FaySpecial Weather Statement
National Weather Service Hastings NE
728 AM CDT Mon May 4 2020
NEZ086-087-041300-
Thayer NE-Nuckolls NE-
728 AM CDT Mon May 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NUCKOLLS AND THAYER
COUNTIES UNTIL 800 AM CDT...
At 727 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Davenport to near Deshler to near Byron.
Movement was east at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Hebron, Deshler, Davenport, Bruning, Chester, Alexandria, Carleton,
Byron, Hubbell, Belvidere and Gilead.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4000 9779 4000 9786 4017 9783 4034 9792
4035 9783 4034 9737 4001 9737
TIME...MOT...LOC 1227Z 265DEG 37KT 4033 9785 4018 9775 4004 9777
FayPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
739 AM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 AM TSTM WND GST 1 S KENSINGTON 39.76N 99.03W
05/04/2020 M50 MPH SMITH KS MESONET
PERSONAL WEATHER STATION KKSKENSI3.
&&
THIESThe Grand Island radar (KUEX), 70 km away, was scanning. The volume nearest the first event began at 12:46 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884182, 884184.